Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Des Moines, IA

May 5, 2002Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 5, 2002, 6:58 PM CDT for Audubon County, Cass County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2002, 6:58 PM CDT (23:58 UTC)
Expired
May 5, 2002, 7:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 052358
SVRDSM
IAC009-029-060045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN SOUTHWEST IOWA
  SOUTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 745 PM CDT

* AT 653 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF MARNE...OR ABOUT 36 MILES
  NORTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  IN MARNE AROUND 705 PM...
  IN ATLANTIC AROUND 705 PM...
  NEAR BRAYTON AROUND 725 PM AND
  NEAR EXIRA AROUND 730 PM.

OTHER WARNING LOCATIONS INCLUDE ANITA...BRAYTON...AND WIOTA.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4162 9508 4136 9517 4137 9470 4166 9476

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:30 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 5, 2:30 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT SUN MAY 5 2002

MAIN FOCUS WILL BE ADVERSE WX FOR LTR TNGT AND PSBLE EVENTS MON AND
TUE.

MODELS REMAIN WITH YESTERDAYS SCENARIO WITH WSW FLO AND WEAK
IMPULSES RUNNING IN THE FLO ACRS THE ST AND INTERACTING SOMEWHERE
WITH A BOUNDARY.  PIN POINTING MOST FAVORED AREAS OF DVLPMNT AND TO
RECEIVE HEAVIER RAINS IS DIFFICULT AS MODELS WITH TIME GO THEIR
SEPERATE WAYS.  AS USUAL AVN MOST AGRESSIVE ON TNGTS S/W IN FLO
COMPARED TO OTHER MODELS.  MONDAY MAYBE MOST RAIN FREE DAY THO MORE
DVLPMNT EXPECTED BY TUESDAY MRNG AND INTO TUESDAY NGT.  BOUNDARIES
MOVG NWRD IE WARM FNTS AND LAID DOWN ONES FROM CONVECTION FUZZ
PICTURE OF WHEN AND WHERE.  THO SOME DVLPMNT THIS AFTN WULD EXPECT
BETTER DVLPMNT LTR THIS EVNEING AND OVRNGT INTO ERY MRNG.  ON MON
WITH NO REAL DISCERNABLE S/W IN FLO DRY AND WARM DAY.  THEN ALL
MODELS IN FAIR AGREEMENT BRINGING UP NXT S/W TO AID DVLP LT MON
NGT.  THEN LARGE SCALE TROF FM WRN CANADA FINALLY MAKE SIT MOVE ACRS
NRN U.S.  TUE AFNT AND NGT WITH FAIRLY GD CHC OF SVR IN IA TUE AFTN.
HAVE FAVORED SLOWER/DRIER ETA AS THIS MODEL MOST CONSISTENT ON
HALNDING OF UPCOMING SYSTEM.  ETA LEANS INTO DVLPMNT ACRS ENTIRE ST
LTR TNGT WITH GD FORCING AND HINT OF BOUNDARY IN THE AREA UNDER GD
THETA E RIDGE.  REAL PROBLEM WILL BE HOW QUICKLY ALL ELEMENTS COME
TOGETHER AS MOISTURE STILL ON WAY AND CAPES WEAK ATTM HWVR EXPECT
FURTHER DESTABLIZATION.  ETA AND STRONGER HINT FROM AVN TUE NGT OF
PSBLE MCS WITH DECENT QPF.  ERY DVLPMNT LKLY SVR THEN EXPECT TURN
INTO RAINERS WITH LTL OR NO SVR.  IN EARLY PERIODS FAVOR HIER FWCS
THEN WITH COOLING TREND IN LTR PDS GUID COMES TOGETHER.

IN EXTENDED ANOTHER MOSTLY UNSETTLED PERIOD WITH LKLY PERIODS OF
RAIN WED AND AGN LT FRI NGT AND SAT/SAT NGT WITH LINGERING SHWRS
SUN.  CANADIAN AND MRF SPT THESE WET PERIODS AS SEVERAL STG
DYNAMICAL SYSTEMS MOVE ACRS THE AREA IN CONTINUED SWRLY FLO WITH GD
MOISTURE IN PLACE ON FRI NGT AND INTO SAT.  GUID TEMPS LOOK GD WITH
SOME MINOR ADJSTMNTS.

.DSM...NONE

FORSTER

In the hours before

Local storm report, May 5, 6:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    6 NW AUDUBON              IA   .88 INCH HAIL
05/05/02   AUDUBON                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:30 PM CDTSevere Thunderstorm WarningDMXAudubon45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.